Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS North Platte, NE

May 6, 2005Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 6, 2005, 2:28 AM CDT for Rock County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 2:28 AM CDT (07:28 UTC)
Expired
May 6, 2005, 3:00 AM CDT
In force
32 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Rock County, NE

The radar

The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 060728
SVRLBF
NEC149-060800-
/O.NEW.KLBF.SV.W.0064.050506T0728Z-050506T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 AM CDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ROCK COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 300 AM CDT

* AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL ROCK COUNTY...OR ABOUT 25
  MILES SOUTH OF BASSETT...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN ROCK COUNTY AT 240 AM CDT

LAT...LON 4231 9954 4211 9951 4211 9926 4247 9925

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 060744
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
244 AM CDT FRI MAY 6 2005

NEC149-060800-
/O.CON.KLBF.SV.W.0064.000000T0000Z-050506T0800Z/
ROCK NE-
244 AM CDT FRI MAY 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 AM CDT FOR
CENTRAL ROCK COUNTY...

AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED OVER EAST CENTRAL ROCK COUNTY...OR ABOUT 22
MILES SOUTHEAST OF BASSETT...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN ROCK COUNTY AT 240 AM CDT

LAT...LON 4231 9954 4211 9951 4211 9926 4247 9925

$$
SPRINGER
000 
WWUS53 KLBF 060759
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 AM CDT FRI MAY 6 2005

NEC149-060808-
/O.EXP.KLBF.SV.W.0064.000000T0000Z-050506T0800Z/
ROCK NE-
258 AM CDT FRI MAY 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROCK COUNTY EXPIRES AT
300 AM CDT...

THE STORM HAD WEAKENED AND WAS NO LONGER A THREAT FOR LARGE HAIL. 
THUNDERSTORMS ARE STILL EXPECTED TO CONTINUE THROUGH AT LEAST 4 AM 
CDT.

LAT...LON 4231 9954 4211 9951 4211 9926 4247 9925

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:29 PM CDT, 11 hours 59 minutes earlier.

Area forecast discussion, May 5, 2:29 PM CDT, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
229 PM CDT THU MAY 5 2005

.DISCUSSION...
GFS AND NAM SIMILAR IN POSITION OF H5 LOW/TROUGH THROUGH 72 HRS.
PREFER THE NAM SOLUTION OF OPENING UP THE CLOSED LOW INTO AN OPEN
TROUGH BEYOND 48 HRS. MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES
THROUGH SUNDAY.

ISOLATED TO SCATTERED CONVECTION WILL OCCUR LATE THIS
AFTERNOON/TONIGHT. SFC TROUGH EXTENDING FROM NERN CO INTO CHERRY
COUNTY IN AREA OF STRONGEST SFC CONVERGENCE. 0-6KM SHEAR ON THE WESK
SIDE (25-30KTS). STILL ISOLATED THREAT OF SMALL HAIL AND WIND GUSTS
TO 50 MPH LIKE YESTERDAYS CONVECTION.

FRIDAY WILL BE THE MOST UNSTABLE DAY WITH TEMPS UPPER 70S TO LOWER
80S WEST AND MID 70S EAST. SBCAPES 1000-1500 J/KG MOST AREAS AND AS
HIGH AS 1500-2500 J/KG IN THE SOUTHWEST. MOST OF THIS ENERGY WILL BE
UNTAPPED WITH NO SFC FRONTAL FOCUS. MOST LIKELY WILL BE LEFT OVER
OUTFLOW BOUNDARIES FROM TONIGHTS CONVECTION AND ALSO DIFFERENTIAL
HEATING BOUNDARIES FROM THE DEPARTURE OF MORNING STRATUS. 0-6 KM
SHEAR ALSO FAVORABLE (30-35KTS) FOR ISOLATED SEVERE STORMS. TWO
AREAS OF STRONG CONVECTIVE INITIATION ARE NEAR WEAK WARM FRONT INVO
NEBR/KS BORDER LATE AFTN AND ALOS IN THE NWRN NEBR WHERE STRONGER
MID LEVEL SHORTWAVE AND DIRECTIONAL SHEAR ALSO STRONGER. IF
CONVECTION FAILS TO ORGANIZED LATE AFTN/EARLY EVENING...ANOTHER
FAVORABLE AREA BY LATE EVENING WILL BE IN NORTH CENTRAL NEBRASKA
NEAR WARM FRONT AND NOSE OF LLVL JET. THIS ACTIVITY WOULD MOVE EAST
TO THE RIGHT OF THE MEAN FLOW.

BY SATURDAY...UPPER TROUGH WILL ADVANCE FROM WYOMING INTO SOUTH
DAKOTA/WRN NEBRASKA. WARMING UP NICELY ALONG AND AHEAD OF PREFRONTAL
TROUGH WITH UPPER 80S POSSIBLE EAST...AND UPPER 70S TO MID 80S WEST.
MOISTURE IS MEAGER AND NO REAL FOCUS FOR CONVECTION. SLIGHT CHC BY
LATE AFTERNOON FAR EAST NEAR PREFRONTAL TROUGH AND ALSO IN THE
NORTHWEST WHERE STEP MID LEVEL LAPSE RATES SHOULD GENERATE SOME HIGH
BASED THUNDERSTORMS. ONLY A CHANCE FOR SHOWERS SHOULD EXIST AFTER
MIDNIGHT SATURDAY AS COLD FRONT ADVANCES INTO THE NORTHWEST.

AMOUNT OF COOLDOWN WITH FROPA SUNDAY WILL BE ANOTHER FORECAST
CHALLENGE. THE NAM 2 METER TEMPS WOULD COOL THE NW DOWN INTO THE
MID/UPPER 50S WITH THE SERN AREAS STILL REACHING THE UPPER 60S LOWER
70S. HAVE KEPT NEAR GOING FCST WITH MID 60S NW TO AROUND 70 FAR
SOUTHEAST WHICH AGREES WELL WITH NEIGHBORING OFFICES. SHOWER CHANCES
SHOULD LANGUISH BY AFTERNOON IN THE NORTHWEST AS UPPER LEVEL SUPPORT
WEAKENS.

MONDAY CONTINUES TO LOOK LIKE A DRY DAY UNDER POST FRONTAL HIGH
PRESSURE AND COOLER TEMPS 65-70. NEXT UPPER TROUGH FCST TO SLOW DOWN
AND KEEP PRECIP CHANCES IN TUESDAY THROUGH THURSDAY. BEST CHANCES
CONTINUE TO LOOK LIKE TUESDAY NIGHT AND AGAIN WEDNESDAY NIGHT. TEMPS
NEAR TO SLIGHTLY BELOW NORMAL IN THE MID 60S TO LOWER 70S.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

KAR
Hazardous weather outlook, May 5, 3:12 PM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT THU MAY 5 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-061030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
312 PM CDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EAST
ACROSS SOUTHWEST INTO NORTH CENTRAL NEBRASKA TONIGHT. MOST OF THE
STORMS WILL REMAIN BELOW SEVERE LIMITS...PRODUCING A FEW CLOUD TO
GROUND LIGHTNING STRIKES AS WELL AS GUSTY WINDS TO 40 MPH AND
POSSIBLY SMALL HAIL...HOWEVER RAINFALL AMOUNTS WILL BE LIGHT. THERE
IS A CHANCE THAT A STORM OR TWO COULD PRODUCE HAIL UP TO NICKEL SIZE
PRIOR TO SUNSET...MAINLY EAST OF HIGHWAY 83 FROM NORTH PLATTE TO
VALENTINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE RETURN IS EXPECTED TO BE GREATER OVERNIGHT TONIGHT AND
FRIDAY...WHICH WILL LEAD TO GREATER INSTABILITY DURING THE DAY
FRIDAY. ANOTHER...STRONGER UPPER LEVEL DISTURBANCE WILL ALSO MOVE
INTO THE AREA DURING THE DAY ALLOWING FOR THE DEVELOPMENT OF
AFTERNOON AND EVENING THUNDERSTORMS ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA. THE ATMOSPHERE WILL BE MORE UNSTABLE BY FRIDAY AFTERNOON SO
SEVERE THUNDERSTORMS WILL BE A POSSIBILITY...ESPECIALLY NORTH OF
INTERSTATE 80. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WIND.

DRIER AIR IS EXPECTED TO MOVE INTO THE REGION DURING THE DAY SATURDAY
WHICH IS EXPECTED LIMIT COVERAGE OF THUNDERSTORMS. HOWEVER...BY
SATURDAY NIGHT A LOW PRESSURE SYSTEM IS EXPECTED TO APPROACH THE AREA
AND WILL ALLOW FOR INCREASED CHANCES FOR SHOWERS AND A FEW
THUNDERSTORMS LATE SATURDAY INTO SUNDAY.

ANOTHER SYSTEM WILL APPROACH THE AREA ON TUESDAY AND MAY LEAD TO
ADDITIONAL THUNDERSTORMS CHANCES...ALTHOUGH THE PATH OF THE SYSTEM IS
UNCLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY ACROSS WESTERN AND NORTH
CENTRAL PORTIONS OF NEBRASKA.

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:15 AM CDTSevere Thunderstorm WarningLBFGarfield30 min
May 6, 3:42 AM CDTSevere Thunderstorm WarningLBFGarfield33 min
May 6, 4:48 PM CDTSevere Thunderstorm WarningLBFChase43 min
May 6, 6:24 PM CDTSevere Thunderstorm WarningLBFChase66 min
May 6, 6:28 PM CDTSevere Thunderstorm WarningLBFGarden62 min
May 6, 6:43 PM CDTSevere Thunderstorm WarningLBFArthur, McPherson28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.